Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 200, NWS Louisville, KY

August 23, 2000Crawford County, Orange County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 23, 2000, 10:12 PM EST for Crawford County, Orange County, Indiana. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2000, 10:12 PM EST (03:12 UTC)
Expired
Aug 23, 2000, 10:45 PM EST
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Crawford County, IN, Orange County, IN

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:25 PM ESTHail 1English, IN
Aug 23, 10:55 PM ESTThunderstorm Wind 60 EEnglish, INTrees were blown on to a vehicle.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2220 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 240314
SVRSDF
INC025-117-240345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1012 PM EST WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA
  SOUTHERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1045 PM EST

* AT 1009 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ETHEL...OR ABOUT 44 MILES WEST OF
  LOUISVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS OF NORTHERN CRAWFORD AND SOUTHERN ORANGE COUNTIES 

THIS IS A DANGEROUS ST6ORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORM'S PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:25 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 23, 9:25 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1025 PM EDT WED AUG 23 2000

2ND NIGHT IN A ROW WHERE MCS DVLPMNT EXPECTED UPSTREAM... ACRS PARTS
OF THE THE MO VLY... THEN ROLLING SEWD INTO OUR FCST AREA (FA) OVNGT.

JET STREAK APRCHG MO VLY...WIL SHIFT THRU THE MID OH VLY...PUTTING
AT LEAST WRN FA IN FAVORABLE RGT ENTRANCE RGN. MEANWHILE...VEERING
LLJ (H85) AIMED TWD KY BY THU MRNG. LCL STABILITY PROGRAM SUGGESTS
AXIS OF GREATEST MOIST AND INSTABILITY WRN FA ... AND THAT'S WHERE
WE WILL TRY AND HIT POPS HARDEST OVNGT.

LINGERING PCPN THU MRNG FROM ONGOING CONVECTION...HANDLED WELL IN
CURRENT FCST.

OTHERWISE FCST ON TRACK.

.SDF...NONE.
STUREY

S

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 10:30 PM ESTSevere Thunderstorm WarningLMKDubois60 min
Aug 23, 10:46 PM ESTSevere Thunderstorm WarningLMKCrawford59 min
Aug 23, 11:00 PM ESTSevere Thunderstorm WarningLMKHarrison30 min
Aug 24, 1:25 AM ESTFlash Flood WarningLMKCrawford, Dubois2 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.